Abilify, created angelic, attention focused twin??

Discussion in 'General Parenting' started by Hanging-On, Mar 20, 2007.

  1. Hanging-On

    Hanging-On New Member

    The babysitter just called me and asked, "does difficult child have a nice twin"?

    Yesterday and today he has been a totally different kid. Yesterday he NEVER cussed, NEVER lost it and NEVER went into meltdown. HE was sweet and nice to her ALL DAY, HELPED a little boy who was having a tantrum in the doctors office and gave him his toy truck (WHAT????), obeyed her, came when she called him, etc. And because he was so great she said she'd buy him a model to build. This morning they went to Walmart for his model(the worse place for him, in the past). She said they got out of the car, and he walked over and took her hand (on his own!!!). He was "calm, nice, polite, orderly, and not demanding or throwing a fit in the store. He's now at her house, quiet as a mouse working on the model (full attention)!!!! :smile:

    Oh, and he's waking up on his own. Making his own breakfast, and getting dressed!!!!!!!! (Yes, I had to press for him to do his socks and shoes, and brush his teeth (which he didn't do), but a major turn around from 4 days ago. :surprise:

    OMG, what does Abilify do??? On Saturday we changed his medication's from Zyprexa 12.5mg at night & 5mg in the morning; to Abilify 7.5mg night & morning. I also stopped the Trazadone in the afternoon. This is by accident, but I didn't see any negative effect, and I actually thought I saw improvement. So he's on Abilify, and totally off Zyprexa and afternoon Trazadone.

    So, I just called the school district Neuro-psychiatric and I asked for a re-testing of difficult child. I think the other test was skewed by Zyprexa. It was making him a zombie.

    I hope I'm right, because I just feel that he has more capabilities than what they're saying. I mean he goes to the hospital and comes out below borderline IQ. There's something really wrong in that.

    What do you guys think?
  2. jal

    jal Member

    My 4.5 yr old difficult child is on 7.5 mg of Abilify and it is like a new kid in the house too. My husband and I were like "who is this kid?". Mornings better too, no more fights about getting dressed. On his own this am up at 6:30am, breakfast done by 6:55, dressed by 7am, teeth brushed, backpack packed by himself, coat and shoes on. We were out the door by 7:25. ANGEL at drop off. He has been on it for only 4 weeks.
  3. oceans

    oceans New Member

    How wonderful! Zyprexa helped my difficult child, but we are to switch to abilfy which they said was much cleaner and had less side effects. I don't know if you can ask for a retesting, but it would be nice to get a more accurate one. We had one that we think if very inaccurate due to difficult child not being very cooperative, and I know that he would test much differently now.
  4. timer lady

    timer lady Queen of Hearts

    What wonderful news!!!

    I'd hold off on further testing until you have more under your belt with difficult child on abilify.

    wm's neuro-psychiatric test was very skewed because of his lack of cooperation. However, we're holding off to test again until next year.
  5. Hanging-On

    Hanging-On New Member


    I hear what you're saying about waiting for re-testing. But this report says that their doctor say to NOT put difficult child back into school because of his lack of focus and other behaviors. That's why I want him tested again.
  6. smallworld

    smallworld Moderator

    He was on 17.5 mg Zyprexa a day??? That is a huge dose for a 7-year-old. My easy child is on 5 mg now -- the highest we went up to was 7.5 mg -- and she sleeps so soundly at night we have a hard time waking her in the morning. I can only imagine what 17.5 mg would do.
  7. Janna

    Janna New Member


    Dylan is on Abilify. It has been a very, very big help for him on issues with impulsivity and hyperactivity. It really hasn't done squat for his attention, though.

    He has had a MASSIVE weight gain on this medicine (in conjunction with the Lithium). 15 minutes after taking his Abilify at night all he wants to do is eat.

    He talks with alot of spit in his mouth. All the time. psychiatrist says it's the Abilify.

    We're thinking of d/c'ing this medication, BUT, it has indeed been a blessing for Dylan in many ways.

    Keep in mind, this is an antipsychotic, and can fizzle out. We have had to increase the dosage every 3-4 months since he started on it.

    I'm glad you're seeing positive results, but would definately consider keeping the testing going.

    How wonderful he had such a good day!

  8. Hanging-On

    Hanging-On New Member

    Yep 17.5mg a day.

    Plus, 750mg Depakote at night
    300mg Lithium at night
    .05mg Clonidine at night
    .25mg Trazadone at night

    AND, 150mg Lithium in the morning

    AND, .25mg Trazadone at 12noon
  9. smallworld

    smallworld Moderator

    No wonder he was a zombie. Is he still on all the other medications in addition to the Abilify? You definitely need a medication review. And once you get the medications straight, I think you might need to repeat some of the testing (although some of it cannot be repeated more frequently than every year).
  10. Hanging-On

    Hanging-On New Member

    I stopped the Trazadone at noon. Just forgot it over the weekend, and wanted to see if it made a difference this week. I just think he's over medicated.

    Thanks Janna, difficult child is drooling too now. I thought that was weird. I haven't seen the eating go up though. This morning he made a P&J sandwich and took a couple of bites and didn't want any more.
  11. Janna

    Janna New Member


    Do please say something to psychiatrist about the drooling. That's how Dylan started out. Now, he holds this saliva in his mouth and it's becoming increasingly concerning. Just keep an eye on it - not trying to be negative here.

    I hate having to stop this medication, we love it, but the side effects are too great for my kid. Figures, eh?

  12. tessaturtle

    tessaturtle New Member

    The Lithium could also be causing the zombie features. It turned difficult child into a complete and utter zombie, it was so sad to watch. I know the lithium/abilify combo works for some, but the psychiatrists at the childrens psychiatric ward took difficult child off it imediately and warned us that lithium and abilify should never go together. THere is also a huge concern for liver problems with long term use of lithium.
    Again, I know it works for some, but I feel that I have to let people know because it was horrible to see what it turned difficult child into.
  13. Janna

    Janna New Member

    I doubt with 300 mg of Lithium a day he's even theraputic. Know what his level is, Hanging?
  14. Hanging-On

    Hanging-On New Member

    Hey Janna,

    His daily dose of Lithium is 450mg. 150 in the morning, and 300 at night. So how do you know when it's therapuetic? I really don't know anything about these drugs our difficult child's take. You guys are so much more educated. I either have a thick wall when it comes to absorbing this stuff, or my interested level is so low that I'm not absorbing it. It's just "another" thing I have to do, and "today, and really this whole week" I'm very tired and don't feel good. So my enthuiasim is very low.....can't you tell...lol.
  15. jodyice

    jodyice New Member

    Hanging.. mine is on 300mg of lithium in the morning and 600mg in the evening. How they figure therapeutic level I'm not really sure on, I think it has something to do with the lithium level in their blood, but I wouldn't swear to that.
  16. Janna

    Janna New Member

    You know, Dylan was on Depakote way back when. That psychiatrist that prescribed it to me never told me we needed blood work to check levels LMAO! Freak. Same with the Lithium, Hanging.

    The theraputic level, per The Bipolar Child, should be .80 - 1.20. That is where kiddos do the best. Dylan stays stable right around the .90 mark.

    The level is found via blood draw. You haven't had any blood work done on difficult child to find out if he's theraputic? :smile: This is so important as he could also be toxic :smile:

    I would surely suggest calling the prescribing psychiatrist today and asking why you have had no blood work done (ESPECIALLY when he's on TWO mood stabilizers). If you have, I'd want to know the results of the Lithium level. When I take Dylan to his psychiatrist appointments, he automatically copies me the lab work, because he knows I'm going to ask for it.

    We did an initial blood draw after 5 days of starting the Lithium. Then in 2 weeks. Then again, every 3-4 months, unless we see a problem (Dylan has thyroid problems, too, so needs them on occasion).

  17. smallworld

    smallworld Moderator

    Therapeutic level of Lithium is measured by a blood test. The Lithium level should be between 0.8 and 1.2 in the blood stream. Your psychiatrist should order the blood test every 4 to 6 months, and it should also check kidney and thyroid function (since Lithium can affect both organs). The blood needs to be taken 12 hours after the last dose and before the child takes the next dose.
  18. smallworld

    smallworld Moderator

    Sorry I repeated Janna's info -- we were posting at the same time. And Janna is right that blood tests need to be done more frequently until the therapeutic dose is found.
  19. Janna

    Janna New Member

    Oh my I forgot about the fasting LOL!

    Wondering, did the doctor tell you too to increase the H20 intake? Lithium can cause dehydration.

    And you should check the thyroid, as Lithium can put that out of whack also.

    Just thinking aloud. Probably making your brain explode. I'm sorry.

    P.S. - Hi smallworld - miss you :smile:
  20. smallworld

    smallworld Moderator

    Hi Janna. Miss you, too.